Louisiana, 2016

Flash Flooding and Damaging Wind in Louisiana, April 11, 2016

April 11, 2016 · NWS SHV · 7 events in 4 counties and zones

An outflow boundary from showers and thunderstorms that developed over Southwest Oklahoma during the evening and overnight hours on April 10th became stationary over Northern McCurtain County Oklahoma into the adjacent sections of Western Arkansas during the early morning hours of April 11th. This boundary focused scattered shower and thunderstorm development through the morning of the 11th,…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An outflow boundary from showers and thunderstorms that developed over Southwest Oklahoma during the evening and overnight hours on April 10th became stationary over Northern McCurtain County Oklahoma into the adjacent sections of Western Arkansas during the early morning hours of April 11th. This boundary focused scattered shower and thunderstorm development through the morning of the 11th, with large scale forcing enhanced especially during the afternoon and evening hours as a weak upper level trough traversed the Red River Valley of Southern Oklahoma/North Texas into Southwest Arkansas. Afternoon heating and cooling temperatures aloft ahead of this disturbance contributed to moderate instability developing especially over Southeast Oklahoma, Northeast Texas, and portions of Southwest Arkansas, contributing to the development of several severe thunderstorms over these areas. Damaging winds were the primary severe weather mode over Southwest Arkansas, with numerous trees and power lines downed especially across the south side of Texarkana Texas and Arkansas, as well as adjacent Lafayette and Columbia counties. As the storms moved into a slightly more stable air mass across Northcentral Louisiana, they began to slow their southward motion such that heavy rainfall repeatedly moving over the same areas resulted in areas of flash flooding generally along and north of the Interstate 20 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 11, 2:23 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Apr 11, 2:23 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
323 PM CDT MON APR 11 2016

.DISCUSSION...
MULTIPLE AREAS OF CONVECTION CONTINUE ACROSS OUR REGION AND THOSE
ADJACENT. INITIAL WAVE THAT AFFECTED OUR NRN PORTIONS ALONG A
STALLED OUTFLOW BOUNDARY HAS WEAKENED CONSIDERABLY OVER THE LAST
HOUR OR SO. TSTMS ACROSS SRN OK AND ACROSS DEEP E TX SEEM TO BE
BEING AIDED BY SHORTWAVE MOVING ACROSS TX...ALTHOUGH EACH IS
WORKING WITH DIFFERENT SFC FEATURES. OK STORMS FORMING ALONG
DEVELOPING COLD FRONT...WHILE FURTHER S THE STORMS SEEM TO BE
WORKING ON THE EDGE OF THE ENTRAINING DRY MID LEVEL AIR. EXPECT
FOR MORE STORMS TO DEVELOP/MOVE INTO OUR REGION LATER THIS
AFTERNOON/TONIGHT WITH THE POTENTIAL FOR LARGE HAIL...DAMAGING
WINDS...AND ISOLD TORNADOES AS THE SHORTWAVE PUSHES EWD. SVR
WATCHES 84 AND 85 REMAIN IN EFFECT UNTIL 7 PM AND 9 PM
RESPECTIVELY...AND WOULDN'T BE SURPRISED IF SOME PORTION OF THE
WATCH NEEDS TO BE EXTENDED TO SEE US THROUGH THE END OF THE EVENT.
CONVECTION SHOULD BE WINDING DOWN/MOVING OUT OF OUR REGION BY
AROUND MIDNIGHT...AS THE LOSS OF DAYTIME HEATING EVENTUALLY DIMINISHES
AVAILABLE INSTABILITY.

COOLER TEMPS EXPECTED FOR TUE/WED IN THE WAKE OF TODAY'S COLD
FRONT. HOWEVER...VERY LITTLE RECOVERY IS EXPECTED AS THE SHORTWAVE
MOVES EWD AND ANOTHER TROF APPROACHES FROM THE W. SHWRS/TSTMS WILL
MOVE BACK INTO THE REGION TUESDAY NIGHT AND CONTINUE TO BE
POSSIBLE THROUGH MUCH OF THURSDAY BEFORE THE SLOW-MOVING TROF
MOVES INTO THE MID MS VALLEY THURSDAY NIGHT/FRIDAY.

SLY FLOW AT THE SFC WILL KEEP OUR TEMPS NEAR NORMAL FOR THE END OF
THE WORK WEEK AND INTO THE WEEKEND. ANOTHER SLOW-MOVING CLOSED
UPPER LOW WILL DRIFT EWD INTO THE NM AND BRING SHWRS/TSTMS TO THE
REGION ONCE AGAIN FOR THE WEEKEND AND INTO NEXT WORK WEEK. MODEL
SOLUTIONS DIVERGE JUST BEYOND THE SEVEN DAY PD...SO LOOK FOR POPS
TO REMAIN CONSERVATIVE UNTIL THESE SOLUTIONS COME INTO BETTER
AGREEMENT. /12/

&&

AVIATION...
SHOWERS AND THUNDERSTORMS EXPECTED TODAY ACROSS AREA TERMINALS
AS A COLD FRONT MOVES ACROSS THE AREA. CEILINGS TO TRANSITION TO
MVFR/IFR AFTER 12/00Z WITH -TSRA CONDITIONS CONTINUING OVERNIGHT.
EXPECT IMPROVING CONDITIONS AFTER 12/12Z. OTHERWISE...SOUTH TO
SOUTHWEST WINDS AROUND 10 TO 15 KNOTS WITH HIGHER GUSTS TO BECOME
NORTHEAST OVERNIGHT INTO TUESDAY. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  59  68  52  69 /  60  10  50  40
MLU  58  67  52  69 /  80  20  30  40
DEQ  53  67  47  67 /  80   0  30  20
TXK  53  66  49  67 /  70  10  40  20
ELD  52  66  49  67 /  80  10  20  20
TYR  58  68  53  69 /  40  10  60  40
GGG  58  68  52  69 /  40  10  60  40
LFK  65  74  56  70 /  40  20  60  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

12
Hazardous weather outlook, Apr 11, 9:40 AM CST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1040 AM CDT MON APR 11 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-121545-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1040 AM CDT MON APR 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP...INCREASING
IN COVERAGE AND INTENSITY AS THE DAY PROGRESSES. SEVERE STORMS
ARE LIKELY AND WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL...
DAMAGING WINDS...AND A FEW TORNADOES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

FOR MIDWEEK...ANOTHER DISTURBANCE WILL MOVE EASTWARD BRINGING MORE
SHOWERS AND THUNDERSTORMS THROUGH THURSDAY MORNING...MAINLY ALONG
AND SOUTH OF I 20. MORE THUNDERSTORMS WILL BE POSSIBLE DURING THE
WEEKEND AS WELL...AS ANOTHER DISTURBANCE APPROACHES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS WILL BE NEEDED LATER TODAY.

12

In the hours before

Local storm report, Apr 11, 1:06 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
206 PM CDT MON APR 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     HAIL             EL DORADO               33.22N  92.66W
04/11/2016  E0.88 INCH       UNION              AR   LAW ENFORCEMENT

            CITY POLICE REPORT PEA TO NICKLE SIZE HAIL AND HEAVY
            RAIN

&&

EVENT NUMBER SHV1600312

27
Local storm report, Apr 11, 1:25 PM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
225 PM CDT MON APR 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     MAGNOLIA                33.27N  93.24W
04/11/2016                   COLUMBIA           AR   PUBLIC

            TREES AND POWER LINES DOWN MEMORIAL PARK DRIVE AND
            HIGHWAY 82

&&

EVENT NUMBER SHV1600313

21
Special weather statement, Apr 11, 2:11 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
311 PM CDT MON APR 11 2016

ARZ051-OKZ077-112100-
HOWARD AR-MCCURTAIN OK-
311 PM CDT MON APR 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOWARD AND NORTHERN
MCCURTAIN COUNTIES UNTIL 400 PM CDT...

AT 310 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF NASHOBA...OR 17 MILES SOUTHEAST OF CLAYTON...MOVING
EAST AT 50 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WICKES...MOUNT HERMAN...PLUNKETVILLE...BATTIEST...WATSON...PICKENS...
BETHEL...SHERWOOD AND SMITHVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHWESTERN ARKANSAS...AND SOUTHEASTERN OKLAHOMA.

LAT...LON 3451 9446 3430 9447 3431 9426 3436 9425
      3436 9418 3425 9418 3425 9424 3430 9426
      3429 9447 3424 9447 3422 9515 3424 9515
      3425 9505 3451 9505
TIME...MOT...LOC 2010Z 260DEG 44KT 3439 9515

05
Local storm report, Apr 11, 2:43 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
343 PM CDT MON APR 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND DMG     TEXARKANA               33.45N  94.02W
04/11/2016                   MILLER             AR   COUNTY OFFICIAL

            THE CITY OF TEXARKANA HAS RECEIVED LOTS OF DAMAGE DUE
            TO STRAIGHT LINES WINDS. LARGE TREE LIMBS GREATER THAN 2
            INCHES SNAPPED OFF WITH NICKEL SIZE HAIL SOME MINOR
            STREET FLOODING OVER AN INCH OF RAIN IN LESS THAN 45
            MINUTES.

&&

CORRECTED EVENT TIME...REMARKS

EVENT NUMBER SHV1600309

27
Local storm report, Apr 11, 2:57 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
357 PM CDT MON APR 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             BATTIEST                34.40N  94.93W
04/11/2016  E1.75 INCH       MCCURTAIN          OK   TRAINED SPOTTER

&&

EVENT NUMBER SHV1600314

27
Special weather statement, Apr 11, 3:23 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
423 PM CDT MON APR 11 2016

LAZ001-002-112215-
BOSSIER LA-CADDO LA-
423 PM CDT MON APR 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CADDO AND CENTRAL
BOSSIER PARISHES UNTIL 515 PM CDT...

AT 423 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BLANCHARD...OR 8 MILES NORTHWEST OF SHREVEPORT...MOVING NORTHEAST AT
40 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SHREVEPORT...BOSSIER CITY...BLANCHARD...BENTON...BELCHER...EASTWOOD...
DIXIE...RED CHUTE...FERGUSON...ALDEN BRIDGE...ROCKY MOUNT...BELLEVUE...
LINTON AND CROSS LAKE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FOR
NORTHWESTERN LOUISIANA.

LAT...LON 3246 9389 3259 9400 3291 9367 3261 9345
TIME...MOT...LOC 2123Z 233DEG 32KT 3258 9386

19

The radar

The Shreveport radar (KSHV), 157 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
April 11, 3:30 PM CST
Where
Union County, 2.17 mi N of Rocky Branch
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.711, -92.197

Trees snapped and uprooted southeast of Farmerville.

Flash Flood, Union

When
April 11, 6:58 PM CST to 11:30 PM CST
Where
Union County, 3.58 mi WNW of Cooley to 3.28 mi E of Marion
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.886, -92.689

Numerous parish roads were flooded.

Flash Flood, Bienville

When
April 11, 6:59 PM CST to 9:15 PM CST
Where
Bienville County, 1.99 mi E of Lawhon to 3.57 mi NNE of Union
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.377, -93.186

Numerous parish roads were flooded and closed throughout Bienville Parish.

Flash Flood, Caddo

When
April 11, 7:00 PM CST to 9:15 PM CST
Where
Caddo County, 1.4 mi SE of Lorraine to 2.61 mi WNW of Flourney
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
32.457, -94.012

High water covering the roads in Greenwood.

Flash Flood, Ouachita

When
April 11, 7:03 PM CST to 11:45 PM CST
Where
Ouachita County, 2.42 mi W of Eureka to 2.27 mi SW of Swartz
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.568, -92.392

Numerous parish roads were flooded and closed throughout Ouachita Parish.

Flash Flood, Ouachita

When
April 11, 8:29 PM CST to 11:45 PM CST
Where
Ouachita County, 1.08 mi WNW of Drew to 3.39 mi SW of Frizzell
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.556, -92.237

Numerous roads were flooded throughout Monroe and West Monroe. High water was encroaching on homes that were flooded a month earlier in March.

Flash Flood, Ouachita

When
April 11, 8:57 PM CST to 11:45 PM CST
Where
Ouachita County, 1.42 mi W of Highland Park to 2.43 mi ESE of Hammock
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.549, -92.144

The flood gates are open in the Treasure Island area of Monroe, which resulted in homes flooding for the second time since March. In addition, one pump station on Marquette Street in Monroe also failed resulting in flooding of homes in that area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2016Every state in 2016This day in weather historyWarnings in Louisiana, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 619946, 619947, 619948, 619949, 619950, 619951, 619952.